Funnel Cloud, Dodge
- When
- July 17, 4:30 PM CST
- Where
- Dodge County, 6.32 mi WNW of Hayfield
- Reported by
- Public
- Coordinates
- 43.910, -92.990
A funnel cloud was sighted west of Hayfield.
Scattered showers and storms moved across southeast Minnesota during the late afternoon of July 17th. This activity produced a funnel cloud that was sighted west of Hayfield (Dodge County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered showers and storms moved across southeast Minnesota during the late afternoon of July 17th. This activity produced a funnel cloud that was sighted west of Hayfield (Dodge County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 2:02 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 302 PM CDT Sun Jul 17 2022 .DISCUSSION...(This evening through Sunday) Issued at 302 PM CDT Sun Jul 17 2022 Key Messages: - River valley fog possible Monday morning - Heat index values in the 95-100 range the next couple days south of I-94. - Tuesday evening severe storm potential very conditional with strong capping in place, but strong system incoming Patchy fog could develop overnight, especially in our Wisconsin counties. Clear skies, light surface winds, and decreasing dewpoint depressions are all likely and favor fog development. Surface and near-surface winds west of the Mississippi River increase around 2-4 AM vs 4-6 AM east of the Mississippi, allowing more radiational cooling to occur before mixing in our Wisconsin counties. Because winds are increasing into the morning aloft, widespread dense fog is not expected. Additionally, valley fog could form for many of the same reasons listed above. The biggest question will be if fog has enough time to form before near-surface winds increase. The valleys have the advantage of not "feeling" the near-surface winds as much given the topography, so if fog does form in the valleys they will likely remain foggy through mid-morning. 850mb temperature advection will increase over the area tomorrow and high pressure overhead will favor sunny skies. This will help temperatures warm into the upper 80s to low 90s. Dewpoints will also be on the increase reaching the upper 60s/low 70s by early afternoon. It will feel noticeably warmer and more muggy with heat index values in the mid to upper 90s. A few locations could see heat index values reach 100. Tuesday and Tuesday night severe storm chances... The guidance for Tuesday remains pretty consistent with a potent anomalous /-3 to -4 standard anomaly, surface to 700 mb/ synoptic trough moving through. Tuesday morning brings a surge of warm and moist advection. On the eastern flank of the convergent moisture transport signal in the 850-700mb layer, some instability is noted from 700mb aloft with saturation. Thus, a band of showers and isolated thunderstorms is quite possible shifting west to east during the morning near and north of I-90. 12Z CAMS at 60 hrs /FV3 and NamNest/ show radar simulated echo Tuesday morning sern MN to nwrn WI. Have kept the forecast around 20-30% chances for now as NBM pulled the rain chances. Gut is telling me this will need to be higher. This forcing and moisture advection seems it will at least bring a period of clouds to limit hotter temperatures north of I-90. Behind it, a robust cap builds in with convective inhibition of 200-300 J/Kg areawide directly overhead in the late afternoon. Heat index values will be in the 95-100F range again Tuesday, especially south of I-90, where it seems skies will be clean. Consensus QG forcing is moderate /strong for July!/with the deepest forcing over northern WI Tuesday evening, overlying what should be a 1500-2000 MLCAPE pool per a blend of most models...+ the dynamical lift. Timing on the cold front has been stable, with it roughly along an Eau Claire to Mason City line by 7 pm Tuesday. A very sharp gradient in the cap is over the surface front with 0-1km MLCIN values in the 100 J/Kg range /higher east, lower west/. This may favor some elevated or near surface based storms forming post-cold-front wind shift. We should get a better handle on this current conditional threat in the next 24 hours as convective allowing models start to weigh in more. It does appear there is a preference north of I-94 based on cyclone forcing and a somewhat weaker cap along the front. Storm coverage along the front should diminish southward. Thus, the SPC risk may transit northward yet for Tuesday eve, depending on the stout cap assessment and storm coverage expected. The CSU machine learning severe risk > 15% is north of the area. Seems damaging wind would be the highest risk with stout capping keeping most of the storms forming on the front /or behind/. Shower chances remain in WI Wednesday, and after a brief cool down, temperatures rebound to slightly above normal with periodic storm chances. Pretty much July. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1240 PM CDT Sun Jul 17 2022 VFR conditions are forecast through the TAF period. Scattered cumulus clouds will dissipate after sunset tonight with mostly clear skies tonight and tomorrow. The two main forecast questions are if scattered showers and storms currently in northwest Wisconsin will make it south to RST later today and if patchy fog will impact the TAF sites early tomorrow morning. Kept both out of the TAF for now given low confidence, but will continue to monitor these features. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...KAA/Baumgardt AVIATION...KAA
Hazardous Weather Outlook National Weather Service La Crosse WI 202 PM CDT Sun Jul 17 2022 MNZ079-WIZ017-029-032>034-182315- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 202 PM CDT Sun Jul 17 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota and west central Wisconsin into central Wisconsin. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms today, mainly north of Wisconsin state highway 29. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a 20 to 40 percent chance for thunderstorms late Tuesday afternoon and evening. Some storms may become strong to locally severe, with damaging winds being the primary threat. However, uncertainty exists on if storms will develop, with the higher chances of 40 percent north of Highway 29. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-182315- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 202 PM CDT Sun Jul 17 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms Tuesday into Tuesday night. Some storms may become strong to locally severe, with damaging winds being the primary threat. However, uncertainty exists on if storms will develop. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. kaa/db nofwd
The Minneapolis radar (KMPX), 114 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted west of Hayfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045188.